Alert archive / Virginia / Flash Flood Watches in 2020
Flash Flood Watch 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Dec 23, 2020, 3:15 PM EST for 28 counties in Virginia. It took effect at Dec 24, 2020, 1:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 3:15 PM EST (20:15 UTC)
- In effect from
- Dec 24, 2020, 1:00 PM EST
- Expired
- Dec 25, 2020, 12:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 28 counties
Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 12:47 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 23, 12:47 PM EST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1247 PM EST Wed Dec 23 2020 .SYNOPSIS... High pressure will continue to shift east today, allowing for mild afternoon temperatures as winds become southerly. A potent storm system will pass across the mid-Atlantic on Thursday, bringing gusty winds, locally heavy rain, and the potential for a few strong storms east of the Blue Ridge. Cold air will build in rapidly behind the system for Thursday night, resulting in snow showers and chilly temperatures for Christmas Day. && .NEAR TERM /THROUGH THURSDAY/... As of 956 AM EST Tuesday... Quiet weather today will give way to locally heavy rain and gusty winds on Thursday. High clouds this morning are enough to keep temperatures from climbing as quickly as they might have but these will move east by midday with plenty of sunshine for much of the day and still believe going high temps are looking good. With southerly winds increasing and already seeing some gusts to near 30 mph along higher ridges of NW NC and far SW VA, bumped up winds at higher elevations a bit for the day. High clouds will then increase again late in the afternoon as a potent storm system approaches from the west. The southerly windflow will help temperatures warm slightly above normal, with highs ranging from the mid/upper 40s for the mountains, to the low 50s across the Piedmont. With the storm system approaching, can expect winds across the mountains to gradually increase, with gusts in the 15 mph to locally 25 mph range by late afternoon. Deep moisture will make a rapid return to the area after sunset as a strong low level jet develops. This will cause low clouds to develop, with fog, drizzle and light rain becoming increasingly widespread after midnight. Though winds will not be from an ideal southeasterly direction, expect to see enough moisture feed into the area to produce locally up to an inch of rain along the Blue Ridge, with generally less than a half inch elsewhere. Low temperatures in the mid 30s to low 40s will occur early in the night, with temperatures then slowly rising during the early morning hours of Thursday. By sunrise Thursday, expect rain to be widespread across much of the region as the low level jet ramps up to 55 to 60 mph ahead of a deep low pressure system centered over the central Ohio River Valley. This will set up the region for the potential of heavy rain as precipitable water values increase to the 0.9 to 1.3 inch range, or 2-3 times higher than normal for late December, indicating a very moist atmosphere. While periods of moderate rain will occur during the morning and early afternoon, the heaviest rainfall is expected as the cold front moves across the area during mid-afternoon into the evening. CAPE values indicate only modest instability, highest across the Piedmont, but still enough to enhance rainfall rates to potentially 1-2 inches per hour in the main line of convection. As long as the line keeps moving, flooding issues should remain limited, but the potential exists for bands of rain to train repeatedly across the same locations, which may result in more extensive flooding in spots. Believe a flash flood watch will be needed for most, if not all, of the forecast region, but would like to give the day shift another opportunity to have a look before deciding how to handle this. The other big concern will be the potential for locally damaging wind gusts that can impact anywhere in the forecast area, but better chances for this are expected across the Piedmont during the late afternoon/early evening timeframe. The low level jet will continue to intensify as the supporting upper level low pressure system becomes more negatively tilted. Any showers/ storms that become intense enough during the afternoon may funnel some of these 65+ mph winds aloft down to the surface. As such, the Storm Prediction Center has identified areas along and east of Highway 29 for a Marginal Risk of damaging winds. The cold front will push quickly east during the afternoon and evening, which will bring rapidly falling temperatures in its wake. May see a rain begin to transition to snow across the higher ridges of southeast West Virginia and far western Virginia before sunset, but believe any accumulating snow will take place more so after sunset. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 245 AM EST Wednesday... A mix of potentially initially heavy rain, followed by measurable snow in the mountains and gusty winds, and low wind chills are expected Christmas Eve night into Christmas Day and lingering into Saturday morning. By early Thursday evening, the cold front will have made progress eastward through at least the western third of the region. Colder air will have switched rain showers to snow showers at the highest elevations in this western third. Central and eastern areas will still have the potential for very gusty showers coincident to the cold front as it sweeps through the area, along with locally heavy rainfall. Somewhere between roughly midnight and 200 AM EST Friday, the front will exit the region to the east. Once the front has passed any particular area, west to northwest winds will start to increase. Across southeast West Virginia, south into the Northern Mountains of North Carolina, this will evolve into an upslope snow event, that will linger for a few parts of this region into late Friday night. Moisture on the back edge of the cold front is expected to trail the front for a few hours as colder air works its way into eastern parts of the area. Some isolated to scattered snow showers will be possible across eastern sections late Thursday night with little to no accumulation. Across the west, snow is expected to accumulate to some degree for roughly all areas along and west of a line from Boone, NC to Floyd, VA to Hot Springs, VA. The highest amounts will be where the effects of northwest upslope snow last the longest, in particular western section of Greenbrier County, WV. Other bull's eyes of higher amounts will be the Burkes Garden, Mount Rogers, and the higher peaks of northwest North Carolina areas. After the quick burst of snow immediately following the cold front in locations just downwind of the crest of the Blue Ridge, additional snowfall immediately east of the Blue Ridge will mainly be flurries through the remainder of Thursday night into early Friday. Some areas of the mountains could see advisory level snows, and perhaps warning levels. However, one unknown that could make a difference in warning vs advisory vs no advisory would be how much snow melts at the onset of the event given the series of mild days leading up to the event. Given this, our confidence in snow amount values reaching warning criteria are under 50 percent, and thus we are holding on the issuance of any winter storm watches at this point. Scattered snow showers are expected to continue across the preferred upslope areas of southeast West Virginia into Friday night, but experiencing decreasing coverage and amounts as the night progresses. Saturday into Saturday night will trend milder with less cloud cover as the system's parent upper low heads into New England, and an upper level ridge starts building into the area from the west. Other elements to consider during the winter weather include the potential for very gusty winds behind the front Thursday night and wind chill values both Christmas morning and Saturday morning. Wind gusts will approach, but currently are not expected to reach wind advisory criteria. Wind chills in the single digits above zero and the single digits below zero are expected across the mountains Christmas morning and Saturday morning. As we get closer to the time in question, we may need to issue a wind chill advisory if enough territory looks to have readings at or below -5F. Wind chills values across the Piedmont during these same time frames are expected to be in the teens to lower 20s. Confidence levels in the overall weather scenario is moderate to high. Confidence in the finer details such as snowfall amounts, and the location of the higher amounts are not as clear with a low to moderate level confidence. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 148 PM EST Tuesday... Low confidence with system approaching the region on Monday. Upper trough axis moves off the East Coast and the upper ridge builds northward across our region Saturday. High pressure remains in control of our weather Saturday night into Sunday. Dry weather with moderating temperatures expected this weekend. By Sunday maximum temperatures will be close to normal. Low pressure with trailing warm and cold fronts will lift north on Sunday into the Ohio Valley. By Sunday night, the cold front reaches the mountains with chance for snow showers and snow flurries. The frontal boundary moves east across our area with a moisture of rain and snow showers Monday into Monday night. The cold front pushes east into the Atlantic coast Tuesday. High pressure will build across our region for Midweek. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1245 PM EST Wednesday... VFR conditions remain in place through this afternoon into the evening with increasing south to southeasterly winds in advance of significant frontal system approaching from the west. Expect wind gusts this afternoon to reach into the 15kt to locally 25kt range, mainly across the higher ridges. Low level moisture will increase quickly after 00Z this evening due to a strengthening southerly low level jet. MVFR to patchy IFR ceilings will develop across the area during the 02Z to 06Z timeframe, with patchy fog and drizzle resulting in localized reduced visibilities. Ceilings will continue to lower to IFR by dawn tomorrow, with rain and fog becoming increasingly widespread. IFR conditions with areas of light to at times moderate rain through 18Z. Extended Aviation Discussion... A strong cold front will arrive Thursday/Christmas Eve late afternoon to early evening, accompanied by sharply colder temperatures and gusty west winds into Friday/Christmas Day. Snow showers with accumulating snow of at least a few inches likely in the western mountains, including KBLF and KLWB and possibly also KBCB. Wet runways will very quickly ice up with snow and the rapid temperature drop to below freezing, which which may be an issue even at eastern TAF site. MVFR or better conditions should return to areas east of the Blue Ridge late Thursday night into Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF NEAR TERM...NF/SK SHORT TERM...DS LONG TERM...KK AVIATION...NF/SK
Hazardous weather outlook, Dec 23, 5:44 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 544 AM EST Wed Dec 23 2020 NCZ001-018-VAZ007-009-015-WVZ042-043-507-508-241045- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Eastern Greenbrier-Western Greenbrier- 544 AM EST Wed Dec 23 2020 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong storm system will bring the potential for heavy rain and possible localized flooding, as well as strong wind gusts on Thursday morning and afternoon. This will be followed by accumulating snowfall on Thursday night and early Friday as cold air builds in behind the system. The combination of these hazards may make for difficult travel conditions leading into the Christmas Holiday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ002-003-019-020-VAZ010>014-016>020-022>024-032>035-WVZ044-241045- Alleghany NC-Surry-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski- Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe- 544 AM EST Wed Dec 23 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong storm system will bring the potential for heavy rain and possible localized flooding, as well as strong wind gusts on Thursday morning and afternoon. The combination of these hazards may make for difficult travel conditions leading into the Christmas Holiday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004>006-VAZ043>047-058-059-241045- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 544 AM EST Wed Dec 23 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong storm system will bring the potential for heavy rain and possible localized flooding, as well as strong wind gusts on Thursday afternoon and evening. A few storms may develop that may become strong to severe during the afternoon and evening, resulting in localized wind damage. The combination of these hazards may make for difficult travel conditions leading into the Christmas Holiday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:51 PM EST | Winter Storm Warning | RNK | Grayson, Smyth, Tazewell | 39 hr |
| Dec 23, 2:51 PM EST | Winter Weather Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 48 hr |
Nearby
Flash Flood Watches in Virginia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.